Journal of Pediatric Neurosciences
LETTER TO THE EDITOR
Year
: 2011  |  Volume : 6  |  Issue : 2  |  Page : 160--161

Aseptic meningitis following intravenous immunoglobulin therapy of common variable immunodeficiency


K Kaarthigeyan1, Vasu V Burli2,  
1 Department of Pediatrics, PSG Institute of Medical Sciences and Research, Coimbatore, India
2 Department of Pediatrics, Kanchi Kamakoti CHILDS Trust Hospital, Chennai, India

Correspondence Address:
K Kaarthigeyan
Fellow - Neonatal Perinatal Medicine, McMaster Children«SQ»s Hospital, McMaster University, Hamilton, ON L8S 4K1, Canada




How to cite this article:
Kaarthigeyan K, Burli VV. Aseptic meningitis following intravenous immunoglobulin therapy of common variable immunodeficiency.J Pediatr Neurosci 2011;6:160-161


How to cite this URL:
Kaarthigeyan K, Burli VV. Aseptic meningitis following intravenous immunoglobulin therapy of common variable immunodeficiency. J Pediatr Neurosci [serial online] 2011 [cited 2020 Nov 30 ];6:160-161
Available from: https://www.pediatricneurosciences.com/text.asp?2011/6/2/160/92858


Full Text

Dear Sir,

Intravenous immunoglobulin (IVIG) is a life-saving therapeutic agent, increasingly used to treat various immunological and hematological disorders. We encountered aseptic meningitis in an adolescent boy with immunodeficiency 10 days following IVIG therapy. This entity may be more prevalent than one would assume from the low number of reported cases. We report this due to its rarity and the need for recognition.

A 14-year-old adolescent boy, a known case of common variable immunodeficiency (CVID) - the diagnosis was based on persistent low levels of immunoglobulin G (IgG), decreased CD4: CD8 T-cell ratio, and recurrent bacterial infections with bilateral bronchiectasis - was on regular monthly infusions of IVIG (dose 400 mg/kg) for the past 3 years in our unit. Ten days following the last IVIG infusion, he presented with severe headache, vomiting, fever, neck stiffness, and an episode of generalized tonic-clonic seizures. On examination, his temperature was 38°C and vital signs stable. He had signs of meningeal irritation in the form of marked neck stiffness, photophobia, positive Kernig's and Brudzinski's signs. Fundus examination was normal and there was no focal neurological deficit. Other systems were normal and a diagnosis of meningitis was considered.

Investigations revealed hemoglobin 12 g/dl, white blood cell (WBC) count 21,400 cells/mm 3 , and platelet count of 210,000/ mm 3 . Computed tomographic (CT) scan of brain showed no abnormalities. Cerebrospinal fluid (CSF) was clear and showed leukocyte pleocytosis (225/ mm 3 ) with lymphocytic predominance (87%). CSF glucose was normal but proteins were elevated (105 mg/dl). CSF gram-stain showed no organisms. Treatment with intravenous antibiotics (ticarcillin-clauvulanate and ofloxacin) was administered in the meantime. Bacterial and fungal cultures of CSF and blood cultures remained sterile. Polymerized chain reaction of CSF was also negative for herpes simplex virus and tuberculosis. He improved gradually and a repeat CSF analysis on the fifth day of hospitalization showed 75 WBCs/mm 3 with persistent lymphocytosis (98%) with normal glucose and protein levels.

A diagnosis of aseptic meningitis possibly due to immune reaction of IVIG therapy was made and antibiotics were stopped. The cotrimoxazole prophylaxis for pneumocystis was continued. His symptoms and signs of meningitis completely regressed within a week of hospitalization. At present, he is 17 years old, still receiving monthly IVIG infusions without recurrence of neurological symptoms, but continues to have exacerbations of pulmonary infections due to bronchiectasis. He had no recurrence of meningitis or seizure and is neurologically normal.

IVIG is used in the treatment of varying diseases such as primary immunodeficiencies, immune thrombocytopenic purpura (ITP), Kawasaki disease, Guillain-Barré syndrome, demyelinating polyneuropathy, autoimmune hemolytic anemia, autoimmune neutropenia, acquired hemophilia A, systemic lupus erythematosus, rheumatoid arthritis, myasthenia gravis, pediatric immunodeficiency syndrome (AIDS), bone marrow transplantation, and in an expanding variety of medical conditions. [1],[2]

The effectiveness of IVIG is well documented, and generally considered as a safe therapy. Most frequent adverse effects are mild and transient, occurring in less than 5% of patients, [3] which include headache, flushing, fever, chills, myalgia, fatigue, dyspnea, back pain, nausea, vomiting, diarrhea, blood pressure changes, and tachycardia. Most resolve within an hour of stoppage, slowing of infusion, and respond to symptomatic treatment. More serious effects are rare and include anaphylaxis, hemolysis, hepatitis, thrombosis, arthritis, and renal failure. Though aseptic meningitis has also been reported as a serious complication following IVIG therapy. [1],[4],[5] It is a self-limiting condition and easily manageable, however panic and dilemma prevails for the initial few days. It is a unique clinical dilemma in patients receiving IVIG therapy who have underlying diseases which predisposes them to central nervous system complications, such as meningitis (in immunodeficiency) and intracranial bleeding (in ITP). [5]

Aseptic meningitis has been reported following administration of drugs, including anti-inflammatory drugs (ibuprofen, naproxen), sulfonamides, allopurinol, methotrexate, and including IVIG. [2],[5],[6] The exact mechanism is not well known, but possible mechanisms include hypersensitivity reaction, stabilizing products, cytokines, cerebrovascular sensitivity, and direct meningeal irritation. [7]

In majority, signs and symptoms occurred within 48 hours of IVIG infusion, while some cases presented as late as 7 days after the therapy. [8] Most of the reported cases had ITP as the primary disease or received high-dose IVIG therapy. Patients with a history of migraine are more likely to develop this adverse effect. Different immunoglobulin preparations had no significance on the incidence of aseptic meningitis. [2]

The CSF WBC count ranges from 200 to 6670 × 109 /l (pleocytosis) and in most cases, mildly to moderately elevated CSF protein with normal CSF glucose concentration. [5] Brain imaging is required to rule out intracranial bleeding before lumbar puncture in cases of ITP. Occasionally, recurrence has been reported after repeated IVIG infusions where subcutaneous IG infusion is a suggested alternative to IVIG. [9] No long-term sequelae are reported so far.

Slow infusion of low-concentration IVIG products and hydration, especially in high-risk patients may help prevent aseptic meningitis. The first dose of total 2 g/kg given over 5 days at a 3% solution (0.4 g/kg/day); followed by the next infusion of 2 g/kg given over 3 days; and if successful, reduced to a 2-day regimen and concentration increase to 12% can be suggested. In addition, prehydration, paracetamol, and use of antihistamines like cetrizine can be helpful; symptomatic therapy alone may be sufficient. [10]

In conclusion, recognition of aseptic meningitis as an adverse reaction following IVIG therapy is important as it may be treated effectively. It allows continuation of IVIG treatment avoiding unnecessary CT scans and lumbar puncture studies.

References

1Ramasubramanian KV, Kumar A, Kabra SK, Seth V. The role of intravenous immunoglobulins in pediatric diseases. Indian Pediatr 1999;36:51-63.
2Sekul EA, Cupler EJ, Dalakas MC. Aseptic meningitis associated with high-dose intravenous immunoglobulin therapy: Frequency and risk factors. Ann Intern Med 1994;121:259-62.
3Duhem C, Dicato MA, Ries F. Side-effects of intravenous immune globulins. Clin Exp Immunol 1994;97 Suppl 1:79-83.
4Orbach H, Katz U, Sherer Y, Shoenfeld Y. Intravenous immunoglobulin: Adverse effects and safe administration. Clin Rev Allergy Immunol 2005;29:173-84.
5Al-Ghamdi H, Mustafa MM, Al-Fawaz I, Al-Dowaish A. Acute aseptic meningitis associated with administration of immunoglobulin in children: A case report and review of the literature. Ann Saudi Med 1999;19:362-4.
6Scribner CL, Kapit RM, Phillips ET, Rickles NM. Aseptic meningitis and intravenous immunoglobulin therapy. Ann Intern Med 1994;121:305-6.
7Preminger-Shapiro R, Nussinovitch M, Soen G, Varsano I. Aseptic meningitis: A frequent side-effect of intravenous immunoglobulin? Eur J Pediatr 1995;154:866-7.
8Picton P, Chisholm M. Aseptic meningitis associated with high dose immunoglobulin: Case report. BMJ 1997;315:1203-4.
9Nelson MR, Carregal VA, Ronal D, Renala J, Engler M. Aseptic meningitis due to intravenous immunoglobulin therapy that resolved with subcutaneous administration. Pediatr Asthma Allergy Immunol 2000;14:323-7.
10Jolles S, Hill H. Management of aseptic meningitis secondary to intravenous immunoglobulin. BMJ 1998;316:936.